Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 14, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 15, 2017, 12:41 PM MDT for 10 counties in Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2017, 12:41 PM MDT (18:41 UTC)
- Expired
- Mar 15, 2017, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 7 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3105 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993 WWUS85 KBOU 151841 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1241 PM MDT Wed Mar 15 2017 ...High Fire Danger this afternoon and early evening... .Gusty northwest winds to 35 mph have developing along the I-25 corridor and adjacent plains. The gusty winds in combination with dry fuels and low humidity around 10 percent will produce very high fire danger. COZ238-240>246-160100- /O.NEW.KBOU.FW.W.0014.170315T1841Z-170316T0100Z/ Larimer County Below 6000 Feet/Northwest Weld County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- 1241 PM MDT Wed Mar 15 2017 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR I-25 Corridor and adjacent plains... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect until 7 PM MDT this evening. * Affected Area...Fire Weather Zones 238...240...241...242... 243...244...245 and 246. * Timing...Gusty winds and low relative humidities will continue through the afternoon then gradually improve this evening. * Winds...Northwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 10 percent. * Impacts...Conditions will be favorable for the ignition and rapid growth of wildfires. Wind-driven fires will be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
007 WWUS85 KBOU 152015 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 215 PM MDT Wed Mar 15 2017 ...Very high Fire Danger again on Thursday... .Gusty west to northwest winds coupled with very low relative humidities and dry fuels will produce a very high fire danger for the Front Range Foothills below 7500 feet and Northeast Plains on Thursday. COZ238-240>246-160415- /O.NEW.KBOU.FW.A.0013.170316T1700Z-170317T0100Z/ /O.CON.KBOU.FW.W.0014.000000T0000Z-170316T0100Z/ Larimer County Below 6000 Feet/Northwest Weld County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- 215 PM MDT Wed Mar 15 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE I-25 CORRIDOR AND ADJACENT PLAINS... ...FIRE WEATHER WATCH IN EFFECT FROM LATE THURSDAY MORNING THROUGH EARLY THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Denver has issued a Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect from Thursday morning through Thursday evening. * Affected Area...Fire Weather Zones 238...240...241...242... 243...244...245 and 246. * Timing...Gusty winds and low relative humidities will continue through the afternoon then gradually improve this evening. Conditions will worsen again on Thursday with even warm temperatures expected. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...as low as 10 percent. * Impacts...Conditions will be favorable for the ignition and rapid growth of wildfires. Wind-driven fires will be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ215-216-239-247>251-160415- /O.NEW.KBOU.FW.A.0013.170316T1700Z-170317T0100Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 215 PM MDT Wed Mar 15 2017 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS AND FAR EASTERN PLAINS... The National Weather Service in Denver has issued a Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect from late Thursday morning through early Thursday evening. * Affected Area...Fire Weather Zones 215...216...239...247... 248...249...250 and 251. * Timing...Gusty winds and low relative humidities are expected develop late Thursday morning and continue into early Thursday evening. * Winds...West 10 to 25 mph with gusts up to 40 mph, strongest in the foothills of Larimer and Boulder Counties. * Relative Humidity...as low as 10 percent. * Impacts...Conditions will be favorable for the ignition and rapid growth of wildfires. Wind-driven fires will be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 15, 10:36 AM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 15, 10:36 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1036 AM MDT Wed Mar 15 2017 .UPDATE... Issued at 1027 AM MDT Wed Mar 15 2017 No significant updates planned for the grids. High pressure aloft will decreasing mid and high level cloudiness by this aftn. Generally west/northwest winds across the cwa today in the 10-15 mph range, except along the northern border where some stronger gusts will be possible. && .SHORT TERM...(Today and tonight) Issued at 358 AM MDT Wed Mar 15 2017 Upper level ridging remains over the Rocky Mountains today with moderate northwesterly flow aloft over northeast Colorado. A warm and dry airmass is in place over the region with the upper level ridge axis forecast to remain over the Utah/Colorado border through this afternoon. Very little in the way of sky cover is expected due to the proximity of the ridge axis. High temperatures will be in the mid 70s across the plains as our abnormally warm March continues. Surface pressure gradients across the state are going to be weak, resulting in light wind fields. Wind speeds will come up a little bit in the afternoon as the deepening boundary layer mixes some of the mid-level northwesterly winds down to the surface. Winds should not be strong enough to cause any fire weather related problems. Mostly clear skies overnight should allow for sufficient cooling in the mountains to re-freeze the snowpack, helping to limit early season runoff, in spite of the warm temperatures being experienced each afternoon. .LONG TERM...(Thursday through Tuesday) Issued at 358 AM MDT Wed Mar 15 2017 Very warm and dry conditions will continue on Thursday under the influence of a flattening ridge aloft with dry westerly flow. A broad area of low pressure builds at the surface in Nebraska throughout the day, with a pressure gradient favoring a west- northwest wind direction across the Plains. Wind speeds Thursday afternoon could exceed 25 mph north of a Boulder to Greeley to Ft. Morgan to Yuma line, leading to critical fire weather conditions. A fire weather watch may be needed for Thursday afternoon. Late in the day Thursday a cool front will move south across the Plains with a wind shift to the north. There is only a modest decrease in Friday's high temperatures associated with cooler flow behind the front, and expect about a 10 degree drop across the Plains. The mountains will continue to be warm and dry Friday, with 50s in the populated areas and upper 40s on the ski slopes. The cool down lasts one day before a much stronger ridge aloft builds over the state. On Saturday a 582 dam ridge axis moves across the state through Sunday morning, and by Sunday afternoon the flow aloft shifts to southwest. Saturday and Sunday will remain warm and dry across the area. A 1030 mb surface high located across Nebraska on Saturday leads to low-level south/southeast flow preventing any a downslope component. Taken together a high temperature record is not likely for Denver on Saturday, but temps should reach the upper 70s across Denver and the rest of the Plains. On Sunday, with a long wave trough well offshore of California, flow aloft will shift to southwest and induce a lee trough, and with a surface high across Nebraska moving south into Texas, the result will be some downslope flow east of the Continental Divide. 700 mb temps are similar Saturday to Sunday, but feel that with the added influence of the downslope flow, highs on Sunday will be a few degrees warmer, reaching 80 most areas of the Plains. Denver's record of 81 could be in jeopardy on Sunday. The mountains will be incredibly warm on Sunday as well, with temperatures in the mid 50s at the ski areas and near 60 across the high mountain valleys. Cooler temperatures arrive Monday as a strong long wave trough approaches California. Models differ quite a bit on the evolution of the Pacific storm and how much moisture may be advected into Colorado with the southwest flow. The GFS has mountain precipitation on Monday while the EC and Canadian keep the moisture in Wyoming. A weak cold front looks to impact the state on Monday, but moisture still appears to be lacking across the Plains. High temperatures will be 10-14 degrees cooler across the Plains and 5-8 degrees cooler in the Mountains. This far out will keep low PoPs for the mountains but not confident in precipitation chances overall as models have been trending drier. On Tuesday the storm is just offshore of the West Coast and model guidance rebuilds a downstream ridge across our area, with the EC and Canadian models building a more robust ridge than the GFS. Will keep the low PoPs in the forecast on Tuesday and temperatures should continue to be a above normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1027 AM MDT Wed Mar 15 2017 VFR with no Ceiling/visibility restrictions. Winds are expected to be primarily west/northwest today in the 10-15kt range with some gusts around 20 kts this aftn. Drainage southerly winds will return in the evening. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Dankers LONG TERM...Schlatter AVIATION...Cooper
Hazardous weather outlook, Mar 15, 10:39 AM MDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1039 AM MDT Wed Mar 15 2017 COZ030>051-161645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1039 AM MDT Wed Mar 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. An upper level ridge over the Great Basin will continue moving warm and dry air over Colorado. It will be mostly sunny skies by mid afternoon with temperatures much warmer than normal. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Warm and dry conditions will prevail through the weekend with a cool down early next week. The fire danger is expected to be elevated Thursday and Sunday when windy conditions develop across parts of the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:15 PM MDT | Fire Weather Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more | 17 hr |
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.